High Wind, South Central Mountains
- When
- March 15, 9:30 AM MST to 10:30 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
Smokey Bear RAWS reported peak wind gusts up to 62 mph.
An upper level trough of low pressure approaching from Arizona forced strong winds aloft over New Mexico on the 15th. Meanwhile, a surface low pressure center deepening over southeastern Colorado during the afternoon hours allowed for a strong pressure gradient to develop across New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level trough of low pressure approaching from Arizona forced strong winds aloft over New Mexico on the 15th. Meanwhile, a surface low pressure center deepening over southeastern Colorado during the afternoon hours allowed for a strong pressure gradient to develop across New Mexico. Widespread strong winds impacted the region with the focus for high winds along the central mountain chain. Many areas experienced west to southwest wind gusts between 45 and 55 mph. The strongest winds occurred around Clines Corners where a peak wind to 75 mph was reported. Some of the high wind gusts were aided by atmospheric mixing from virga and light rain showers. Areas of blowing dust were reported with this event across the region however no significant visibility restrictions or serious impacts occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 15, 5:04 AM MST, 4 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 604 AM MDT Thu Mar 15 2018 .AVIATION... 12Z TAF CYCLE An upper level trough will move rapidly eastward across northern AZ today and northern NM tonight. Light rain and elevation snow showers are expected today and tonight in northwest and north central NM with occasional mountain obscurations. Deepening surface low pressure in southeastern CO today and strong winds aloft over NM will bring strong to very strong west to west southwest winds to most of northern and central NM. Sustained winds will range from 25 to 35 knots with gusts up to 45 knots this afternoon. Locally severe turbulence and rotors will be possible this afternoon and evening near and to the east of the mountains in northern and central NM. Winds will remain strong tonight, as the upper level low to the east moves more slowly eastward. While wind gusts across most of northern and central NM will weaken to 25 to 30 knots, winds at KLVS and KTCC could still gust to near 40 knots overnight. 28 && .PREV DISCUSSION...336 AM MDT Thu Mar 15 2018... .SYNOPSIS... A potent Pacific system will race east across the region today, bringing a mix of showers, storms, very strong winds, areas of blowing dust and dangerous fire weather conditions to much of New Mexico. The strongest winds are forecast east of the central mountain chain where potentially damaging wind gusts are likely. Very dry conditions will follow on Friday and Saturday, with more dangerous fire weather conditions likely across eastern portions of the state. Another strong Pacific system will race east across the state early Sunday, bringing similar conditions to today's system. Cooler conditions are forecast Monday behind the departing system, but a warming trend will take daytime temperatures back above normal area wide by the middle of next week with much less wind. && .DISCUSSION... Strong winds associated with the polar jet and an approaching upper level trough are already beginning to spread over the state, with the nighttime microphysics RGB satellite imagery showing well- developed mountain wave clouds stretching from Arizona northeast across New Mexico and into Colorado. The lee side trough continues to deepen and is already down to 1000mb, but is modeled to continue down to near 990mb by late this afternoon and be centered over southeast Colorado. A fairly typical spring wind-maker is expected today, with High Wind Warnings and Wind Advisories already in effect. There's more to this story, with blowing dust forecast across eastern New Mexico this afternoon where a Red Flag Warning is also in effect (see Fire Weather discussion below for details). Showers are likely across the western and northern high terrain, with snow generally above 7000 feet. Thunder is likely as well, with the latest NAM showing LIs of -1 to -3 and sbCAPE of up to 500 J/kg. Wouldn't be surprised at all to see a few gusts to warning threshold in the wind advisory zones given potential enhancement from convection. Although advisory level snowfall will likely be relegated to the peaks and west facing slopes up high, will keep the winter weather advisory for the northwest mountains. Strong to potentially damaging winds will persist overnight across the peaks and will be forced down along the east slopes of the Sangre De Cristo Mountains on the backside of the departing trough. Dry and windy conditions will continue into Friday, especially across the eastern plains where a Fire Weather Watch is in effect. Winds will get cranking again Saturday with a deepening lee side trough as another, similar, upper level trough approaches from over California and the Great Basin. More strong to potentially damaging winds are forecast Sunday with the trough passage, along with the potential for critical fire weather conditions across eastern New Mexico and more showers across western portions of the state. The western and northern high terrain will likely pile up a few inches of fresh snow Sunday as this system looks to track slightly further south than today's. Look for cooler conditions Monday to be followed by warming into mid week with daytime temperatures back above normal area wide by Wednesday. Differences between the 00z operational runs of the GFS and ECMWF are leading to lower forecast confidence beyond Monday, but winds look to be less of a factor through mid week. 11 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER EXPECTED ACROSS MOST OF THE EASTERN PLAINS OF NEW MEXICO TODAY, FRIDAY, AND LIKELY INTO THE WEEKEND... A fast-moving shortwave will move across northern AZ today and across northern NM tonight. Light rain and elevation snow showers will develop across northwestern and north central NM today. The atmosphere will be unstable enough for isolated thunderstorms across these areas through early this evening. The primary effect of this storm system will be strong to very strong winds, as strong winds aloft and a strong surface pressure gradient combine to produce west to west southwest winds ranging between 25 and 40 mph with gusts to around 55 mph. Relative humidity below 15 percent this afternoon and early evening will be confined to the far eastern plains of NM, and red flag warnings are in effect for FWZ104 and FWZ108 this afternoon through early evening. As the storm system moves eastward into the Central Plains Friday, drier air behind the system will bring relative humidity below 15 percent across most of the eastern plains. Though the surface pressure gradient and winds aloft will weaken significantly Friday, west winds will generally range from 15 to 30 mph. Red flag criteria will likely be reached in FWZ103, FWZ104 and FWZ108, and a fire weather is in effect for these zones late Friday morning through early evening. Winds will become southwest Saturday, as an area of low pressure moves southward into central CA and central NV. It will remain quite dry across the eastern plains Saturday with relative humidity falling below 15 percent in the afternoon. A weak surface trough in eastern CO will cause southwest winds to increase to 15 to 25 mph Saturday afternoon. Critical fire weather conditions will most likely develop in east central and northeastern NM Saturday afternoon. As the storm system to the northwest moves across northern NM Sunday, chances for light precipitation will increase across western and northern NM. West winds will increase across the eastern plains, where windy conditions will be possible. With increasing low level moisture expected to move across NM from the west, critical fire weather conditions will be most likely in the far eastern plains on Sunday afternoon. It will continue to be quite dry in the eastern plains on Monday and Tuesday. There is a good chance that winds will be less than 20 mph across NM Monday. Some models are indicating that another trough may move across northern NM Tuesday, bringing breezy to windy conditions to the eastern plains Tuesday afternoon and the possibility of critical fire weather conditions. 28 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 9 PM MDT this evening for the following zones... NMZ502-505>508-512-518>522-524-525-527-528-530-535>538. High Wind Warning from 11 AM this morning to 6 AM MDT Friday for the following zones... NMZ513>515. Fire Weather Watch from Friday morning through Friday evening for the following zones... NMZ103-104-108. Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening for the following zones... NMZ104-108. High Wind Warning from 11 AM this morning to 9 PM MDT this evening for the following zones... NMZ523-526-529-531>534-539-540. Winter Weather Advisory until 6 AM MDT Friday for the following zones... NMZ510. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 422 AM MDT Thu Mar 15 2018 NMZ501>540-161100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 422 AM MDT Thu Mar 15 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to potentially damaging winds are forecast today as a potent Pacific storm system races east into the southern Rockies. Areas of blowing dust will result and bring reduced visibility to southern and eastern portions of the state. Critical fire weather conditions are likely later this morning through early evening across the eastern plains. Showers and a few thunderstorms are likely across west central and north central New Mexico later today and will bring several inches of snow to the high terrain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions are likely Friday, Saturday and Sunday across the eastern plains. Strong to potentially damaging winds are possible across much of the area Sunday, when another potent Pacific system races east across the state. In addition, several inches of snow are possible across the western and northern high terrain Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong winds or snowfall through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 11
10 high wind. Local standard time, as filed.
Smokey Bear RAWS reported peak wind gusts up to 62 mph.
Sierra Blanca Regional Airport reported sustained wind speeds periodically between 40 and 44 mph.
The CSBF Transwestern Pump Station reported peak sustained winds periodically between 40 and 47 mph.
Albuquerque Fire Department reported a bent light pole in the northeast heights from high winds. A wind gust up to 58 mph was reported in Placitas.
Clines Corners reported a peak wind gust up to 75 mph. This wind was enhanced by a passing virga shower.
A public weather station near Tecolotito reported a peak wind gust up to 58 mph.
The CSBF Transwestern Pump Station reported a peak wind gust up to 59 mph.
Kachina Peak at Taos Ski Valley reported a peak wind gust up to 61 mph.
Raton Crews Airport reported peak wind gusts periodically between 58 mph and 64 mph.
Raton Crews Airport reported peak sustained winds periodically between 40 mph and 52 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735610, 735608, 735619, 735612, 735615, 735616, 735618, 735620, 735622, 735623.